Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 319, NWS Jackson, MS

July 9, 2007Lauderdale County, Newton County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 9, 2007, 4:11 PM CDT for Lauderdale County, Newton County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2007, 4:11 PM CDT (21:11 UTC)
Expired
Jul 9, 2007, 5:00 PM CDT
In force
49 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Lauderdale County, MS, Newton County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 104 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:31 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 9, 3:31 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT MON JUL 9 2007

.SHORT TERM...HAVE KEPT HIGH POPS FOR THIS EVENING DUE TO SCATTERED
TO NUMEROUS THUNDERSTORM COVERAGE OVER WRN AND CENTRAL ZONES. WILL
ALSO SEE INCREASING RAIN CHANCES ERN AREAS BUT CONVECTION SHOULD
WEAKEN AS IT LIFTS INTO ERN MS AS STRONGER CONVECTION FROM EARLIER
TODAY AS STABILIZED THE AIR MASS. WILL CONTINUE TO SEE PERIODS OF
HEAVY RAINFALL AND ISOLATED SEVERE STORMS THIS EVENING WITH
INTENSITY DIMINISHING BY SUNSET BUT ISOLATED STORMS WILL BE POSSIBLE
THROUGH MIDNIGHT.

THE SERIES OF DISTURBANCES CONTINUES TO PIVOT AROUND THE STALLED
UPPER TROUGH JUST UPSTREAM. THESE WAVES WILL BE DIFFICULT TO TIME
AND MODEL SOLUTIONS VARY ON TIMING AND STRENGTH. UPPER LEVEL
HEIGHTS INCREASE SOMEWHAT DURING THE AFTERNOON TOMORROW BUT
SHORTWAVES MOVING ACROSS AN AIR MASS WITH PRECIPITABLE WATER VALUES
AROUND 2 INCHES WILL MAINTAIN A GOOD CHANCE OF MORE CONVECTION. WILL
FOLLOW MOS GUIDANCE AND LEAVE SCATTERED TO NUMEROUS COVERAGE FOR THE
AFTERNOON AND EVENING BUT CONFIDENCE REMAINS LOW ON THE EXACT
SOLUTION WITH SUCH UNCERTAINTY IN THE MAIN FORCING. HAVE INCREASED
MAX TEMPS SLIGHTLY OVER NRN ZONES FOR TOMORROW. TEMPERATURES OVER
SRN ZONES MAY NEED TO BE ADJUSTED DEPENDING ON THE TIMING OF
CONVECTION TOMORROW.

.LONG TERM...FOR TUESDAY NIGHT WE WILL SEE A S/W CONTINUE TO
APPROACH THE AREA.  THIS WILL COMBINE WITH DECENT MOISTURE (PWATS
AROUND OR JUST ABOVE 2.0 INCHES) AND INSTABILITY (LIFTED INDICES
BETWEEN -4 AND -6) OVER THE AREA TO ALLOW AFTERNOON SHOWERS AND
THUNDERSTORMS TO CONTINUE INTO THE EVENING.  MOST OF THIS ACTIVITY
WILL BEGIN TO DIE DOWN DURING THE MID TO LATE EVENING HOURS...GIVING
WAY TO A QUIET NIGHT.  FOR BOTH POPS AND TEMPERATURES FOR TUESDAY
NIGHT I STUCK RATHER CLOSE TO GUI WITH THE HIGHEST CHANCE OF POPS IN
THE NORTH AND NORTHWEST CLOSER TO THE APPROACHING SHORTWAVES AND
MOISTURE.  TEMPERATURES LOOK REASONABLE WITH LOWER 70S EXPECTED.

WEDNESDAY WILL BE SIMILAR TO TUESDAY AS THE BEFORE MENTIONED S/W
WILL BEGIN TO PASS THROUGH THE CWFA.  THIS WILL GIVE YET AGAIN
ANOTHER DAY OF DIURNAL CONVECTION FOR THE AREA WITH DECENT MOISTURE
AND INSTABILITY. PWATS WILL AGAIN BE BETWEEN 2.0-2.3 INCHES AND
LIFTED INDICES AROUND -4 TO -6.  AGAIN STUCK RATHER CLOSE TO GUI FOR
POPS...WITH MAINLY SCATTERED COVERAGE EXPECTED.  THIS IS AGAIN
ESPECIALLY TRUE IN THE NORTHWEST CLOSEST TO THE BEST MOISTURE AND
INSTABILITY RELATED TO THIS S/W.  TEMPERATURES ALSO LOOK
REASONABLE...WITH HIGHS RANGING FROM THE UPPER 80S IN THE NORTH
CLOSEST TO THE HIGHER CLOUD COVER AND COVERAGE OF CONVECTION...TO
THE LOWER 90S SOUTH.  LOWS AGAIN LOOK TO BE IN THE LOWER 70S.

FOR THURSDAY AND INTO THE WEEKEND WE WILL SEE A SERIES OF
DISTURBANCES MOVE THROUGH THE AREA AND ALLOW A BOUNDARY TO SLOWLY
MOVE THROUGH THE CWFA.  THE TIMING AND INTENSITY IS STILL NOT QUITE
CERTAIN.  THE LATEST RUN OF THE GFS BRINGS IT IN A LITTLE FASTER. IT
ALSO APPEARS THAT IT WILL STALL OVER THE CWFA BY THE WEEKEND BEFORE
WASHING OUT. HAVE STUCK WITH THE SLIGHTLY SLOWER TIMING GIVEN BY THE
PREVIOUS FORECAST AS IT HAS BEEN A LITTLE MORE CONSISTENT AND AGREES
BETTER WITH THE ECMWF. THERE DOES STILL APPEAR TO BE A RISK FOR
STRONG TO SEVERE STORMS ASSOCIATED WITH THIS. 500 MB FLOW LOOKS TO
BE AROUND 20-35KTS.  MOISTURE WILL STILL BE PLENTIFUL WITH PWATS
STILL AROUND 2.1-2.3 INCHES. INSTABILITY LOOKS OKAY WITH ML CAPES
RANGING FROM 1800-2800 J/KG ON THURSDAY AFTERNOON AND A LITTLE LESS
ON FRIDAY. WILL GO AHEAD AND CARRY OVER THE BRIEF STRONG WORDING IN
THE HWO FOR THURSDAY AND FRIDAY AFTERNOONS.

FOR THE REMAINDER OF THE WEEKEND AND INTO THE WORK WEEK...DID NOT
MAKE CHANGES TO THE GOING FORECAST.  LOOKS LIKE ANOTHER BOUNDARY
WILL MOVE THROUGH AT THE BEGINNING OF THE WORK WEEK...SO MAINTAINED
WITH GOING POPS.  TEMPERATURES LOOK REASONABLE WITH UPPER 80S/LOWER
90S EXPECTED FOR HIGHS...AND LOW IN THE LOWER 70S. /14/

&&

.AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS WILL PRODUCE
OCCASIONALLY MVFR/IFR CIGS/VSBYS OVER MUCH OF THE ARKLAMISS THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL DIMINISH AFTER SUNSET WITH
ISOLATED SHOWERS AND THUNDERSTORMS THROUGH MIDNIGHT. AREAS OF LIGHT
FOG WILL BE POSSIBLE AFTER MIDNIGHT WITH LOCAL MVFR VSBYS AND THIS
WILL CLEAR BY SUNRISE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
AGAIN DURING THE MORNING OVER SWRN ZONES WITH INCREASING CHANCES
INTO THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  90  73  92 /  68  56  23  36
MERIDIAN      71  90  71  92 /  49  53  23  37
VICKSBURG     72  90  73  91 /  56  55  29  41
HATTIESBURG   73  91  73  92 /  59  39  16  37
NATCHEZ       74  89  73  92 /  50  43  20  36
GREENVILLE    73  88  72  89 /  60  60  44  52
GREENWOOD     72  88  73  90 /  50  60  46  48

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/14
Hazardous weather outlook, Jul 9, 3:06 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT MON JUL 9 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
102015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
306 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING AS THE NEXT IN A SERIES OF WEATHER DISTURBANCES LIFTS AROUND
THE STALLED UPPER LOW JUST UPSTREAM. THE STRONGEST STORMS CAN
GENERALLY BE EXPECTED ALONG AND WEST OF HIGHWAY 49. ISOLATED SEVERE
STORMS WILL DEVELOP IN THIS AREA. THE PRIMARY SEVERE WEATHER RISK
WITH THESE STORMS WILL BE DAMAGING WINDS TO 60 MPH. HOWEVER...HAIL
TO THE SIZE OF PENNIES CANNOT BE RULED OUT WITH STRONGER
THUNDERSTORMS.

THUNDERSTORMS THIS AFTERNOON AND EVENING WILL CONTINUE TO PRODUCE
PERIODS OF VERY HEAVY RAINFALL. PONDING WATER WILL BE POSSIBLE ON
ROADWAYS AND IN AREAS OF POOR DRAINAGE. THUNDERSTORM MOVEMENT DURING
THE DAY HAS BEEN FAST ENOUGH TO DIMINISH THE RISK OF FLOODING
RAINFALL BUT THIS WILL CONTINUE TO BE MONITORED AS SLOWER CELL
MOVEMENT WILL INCREASE THE POTENTIAL FOR LOCAL FLOODING.

THUNDERSTORM ACTIVITY WILL DIMINISH AFTER SUNSET THIS EVENING BUT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AGAIN TUESDAY WHEN
YET ANOTHER WAVE LIFTS INTO THE AREA. ISOLATED SEVERE STORMS WILL
AGAIN BE POSSIBLE...ESPECIALLY DURING THE AFTERNOON AND EVENING. THE
PRIMARY SEVERE WEATHER RISK WITH THESE STORMS WILL BE DAMAGING WINDS
TO 60 MPH WITH THE POSSIBILITY OF HAIL TO THE SIZE OF PENNIES IN
STRONGER THUNDERSTORMS.

A COLD FRONT WILL STALL OVER THE NORTHERN PORTIONS OF THE AREA BY
THE END OF THE WEEK. AS SEVERAL UPPER LEVEL DISTURBANCES MOVE
THROUGH THE MOIST AND UNSTABLE AIRMASS...A FEW STORMS MAY APPROACH
SEVERE LIMITS. THE EXACT TIMING AND POSITION OF THE SYSTEM REMAIN
UNCERTAIN AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY...THEN AGAIN SOMETIME DURING THE END
OF THE WEEK.

03

In the hours before

Special weather statement, Jul 9, 12:52 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1252 PM CDT MON JUL 9 2007

MSZ052-091835-
LAUDERDALE MS-
1252 PM CDT MON JUL 9 2007

...STRONG THUNDERSTORM LOCATED OVER WESTERN NEWTON COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES NORTH OF MEEHAN AT 1252 PM CDT...MOVING NORTHEAST AT
15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. PONDING OF WATER ON ROADWAYS AND IN
LOW LYING AREAS WILL BE POSSIBLE.

PEOPLE IN LAUDERDALE COUNTY...INCLUDING THE CITIES OF LAUDERDALE...
MERIDIAN STATION AND MERIDIAN...SHOULD MONITOR THIS STORM CLOSELY.

CAW
Local storm report, Jul 9, 3:16 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             5 NW BROOKHAVEN         31.63N 90.51W
07/09/2007  E0.75 INCH       LINCOLN            MS   EMERGENCY MNGR

            DIME TO PENNY SIZED HAIL REPORTED BY FIRST RESPONDERS AND
            GOVERNMENT EMPLOYEES.

&&

GERARD
Local storm report, Jul 9, 3:22 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     10 NW MERIDIAN          32.48N 88.83W
07/09/2007                   LAUDERDALE         MS   BROADCAST MEDIA

            A TV METEOROLOGIST FROM MERIDIAN REPORTED THAT A WOOD
            FRAME WALL AT PINE GROVE CHURCH WAS BLOWN DOWN BY HIGH
            WINDS. THIS WAS IN THE MARTIN COMMUNITY IN THE NORTHWEST
            SECTION OF LAUDERDALE COUNTY.

&&

HAMRICK
Special weather statement, Jul 9, 3:25 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT MON JUL 9 2007

MSZ043-048-049-054-055-092135-
HINDS MS-RANKIN MS-MADISON MS-SIMPSON MS-COPIAH MS-
325 PM CDT MON JUL 9 2007

...STRONG THUNDERSTORMS TO AFFECT CENTRAL MISSISSIPPI...INCLUDING
THE JACKSON METRO AREA...THROUGH THE AFTERNOON...

AT 322 PM CDT...DOPPLER RADAR INDICATED A BAND OF STRONG
THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO
50 MPH WINDS FROM BOVINA...TO CARPENTER...TO WESSON...MOVING
NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO LIKELY WITH THESE STORMS. THE BAND OF STORMS SHOULD BEGIN TO
AFFECT THE IMMEDIATE METRO JACKSON AREA BETWEEN 4 AND 430 PM. OTHER
ISOLATED STRONG STORMS COULD DEVELOP AHEAD OF THIS MAIN BAND OF
STORMS.

PEOPLE IN COPIAH...HINDS...MADISON...RANKIN AND SIMPSON COUNTIES...
INCLUDING THE CITIES OF BRANDON...CANTON...CLINTON...CRYSTAL
SPRINGS...FLOWOOD...HAZLEHURST...JACKSON...MADISON...PEARL...
RICHLAND AND RIDGELAND...SHOULD MONITOR THESE STORMS CLOSELY.  MOVE
INDOORS IF THREATENING WEATHER APPROACHES.  CONDITIONS ARE SUCH THAT
A FEW OF THESE STORMS COULD BECOME SEVERE...SO LISTEN FOR LATER
UPDATES AND POSSIBLE WARNINGS.

AEG
Special weather statement, Jul 9, 3:48 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CDT MON JUL 9 2007

ARZ074-092135-
ASHLEY AR-
348 PM CDT MON JUL 9 2007

...STRONG THUNDERSTORMS LOCATED OVER WESTERN ASHLEY COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF
OLD MILO AT 348 PM CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. HEAVY RAIN COMBINED WITH RAINFALL
RECEIVED EARLIER TODAY MAY RESULT IN MINOR FLOODING OF LOW LYING
ROADWAYS.

PEOPLE IN ASHLEY COUNTY...INCLUDING THE CITIES OF CROSSETT...
HAMBURG...NORTH CROSSETT...WEST CROSSETT AND WILMOT...SHOULD MONITOR
THIS STORM CLOSELY.

CAW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:29 AM CDTFlash Flood WarningJANSharkey, Washington2 hr
Jul 9, 11:36 AM CDTSevere Thunderstorm WarningJANNeshoba, Newton, Scott39 min
Jul 9, 2:42 PM CDTSevere Thunderstorm WarningJANWarren63 min
Jul 9, 3:41 PM CDTSevere Thunderstorm WarningJANMadison49 min
Jul 9, 4:02 PM CDTSevere Thunderstorm WarningJANHinds, Rankin43 min
Jul 9, 5:52 PM CDTFlash Flood WarningJANMorehouse113 min
Jul 9, 6:02 PM CDTSevere Thunderstorm WarningJANRichland43 min
Jul 9, 3:05 PM CDTSevere Thunderstorm WarningJANChicot25 min
Jul 9, 4:26 PM CDTFlash Flood WarningJANAshley2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.